• Previous Article
    A kinetic theory description of liquid menisci at the microscale
  • KRM Home
  • This Issue
  • Next Article
    Instantaneous exponential lower bound for solutions to the Boltzmann equation with Maxwellian diffusion boundary conditions
June  2015, 8(2): 255-280. doi: 10.3934/krm.2015.8.255

A Hamilton-Jacobi approach for front propagation in kinetic equations

1. 

UMR CNRS 5669 `UMPA' and INRIA project `NUMED', École Normale Supérieure de Lyon, 46, allée d'Italie, F-69364 Lyon Cedex 07, France

Received  July 2014 Revised  November 2014 Published  March 2015

In this paper we use the theory of viscosity solutions for Hamilton-Jacobi equations to study propagation phenomena in kinetic equations. We perform the hydrodynamic limit of some kinetic models thanks to an adapted WKB ansatz. Our models describe particles moving according to a velocity-jump process, and proliferating thanks to a reaction term of monostable type. The scattering operator is supposed to satisfy a maximum principle. When the velocity space is bounded, we show, under suitable hypotheses, that the phase converges towards the viscosity solution of some constrained Hamilton-Jacobi equation which effective Hamiltonian is obtained solving a suitable eigenvalue problem in the velocity space. In the case of unbounded velocities, the non-solvability of the spectral problem can lead to different behavior. In particular, a front acceleration phenomena can occur. Nevertheless, we expect that when the spectral problem is solvable one can extend the convergence result.
Citation: Emeric Bouin. A Hamilton-Jacobi approach for front propagation in kinetic equations. Kinetic & Related Models, 2015, 8 (2) : 255-280. doi: 10.3934/krm.2015.8.255
References:
[1]

D. G. Aronson and H. F. Weinberger, Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation,, in Partial Differential Equations and Related Topics, (1975), 5.

[2]

C. Bardos, R. Santos and R. Sentis, Diffusion approximation and computation of the critical size,, Trans. Amer. Math. Soc., 284 (1984), 617. doi: 10.1090/S0002-9947-1984-0743736-0.

[3]

G. Barles, Solutions de Viscosité des Équations de Hamilton-Jacobi,, Mathématiques & Applications (Berlin) [Mathematics & Applications], (1994).

[4]

G. Barles, L. C. Evans and P. E. Souganidis, Wavefront propagation for reaction-diffusion systems of PDE,, Duke Math. J., 61 (1990), 835. doi: 10.1215/S0012-7094-90-06132-0.

[5]

G. Barles, S. Mirrahimi and B. Perthame, Concentration in Lotka-Volterra parabolic or integral equations: a general convergence result,, Methods Appl. Anal., 16 (2009), 321. doi: 10.4310/MAA.2009.v16.n3.a4.

[6]

G. Barles and P. E. Souganidis, A remark on the asymptotic behavior of the solution of the KPP equation,, C. R. Acad. Sci. Paris Sér. I Math., 319 (1994), 679.

[7]

E. Bouin and V. Calvez, A kinetic eikonal equation,, C. R. Math. Acad. Sci. Paris, 350 (2012), 243. doi: 10.1016/j.crma.2012.03.009.

[8]

, E. Bouin, V. Calvez, E. Grenier and G. Nadin,, work in progress., ().

[9]

E. Bouin, V. Calvez, N. Meunier, S. Mirrahimi, B. Perthame, G. Raoul and R. Voituriez, Invasion fronts with variable motility: Phenotype selection, spatial sorting and wave acceleration,, C. R. Math. Acad. Sci. Paris, 350 (2012), 761. doi: 10.1016/j.crma.2012.09.010.

[10]

E. Bouin, V. Calvez and G. Nadin, Front propagation in a kinetic reaction-transport equation,, preprint, (2013).

[11]

E. Bouin and S. Mirrahimi, A Hamilton-Jacobi approach for a model of population structured by space and trait,, preprint, (2013).

[12]

R. E. Caflisch and B. Nicolaenko, Shock profile solutions of the Boltzmann equation,, Comm. Math. Phys., 86 (1982), 161. doi: 10.1007/BF01206009.

[13]

M. G. Crandall, H. Ishii and P.-L. Lions, User's guide to viscosity solutions of second order partial differential equations,, Bull. Amer. Math. Soc. (N.S.), 27 (1992), 1. doi: 10.1090/S0273-0979-1992-00266-5.

[14]

M. G. Crandall, L. C. Evans and P.-L. Lions, Some properties of viscosity solutions of Hamilton-Jacobi equations,, Trans. Amer. Math. Soc., 282 (1984), 487. doi: 10.1090/S0002-9947-1984-0732102-X.

[15]

C. M. Cuesta, S. Hittmeir and Ch. Schmeiser, travelling waves of a kinetic transport model for the KPP-Fisher equation,, SIAM J. Math. Anal., 44 (2012), 4128. doi: 10.1137/100795413.

[16]

C. Cuesta and C. Schmeiser, Kinetic profiles for shock waves of scalar conservation laws,, Bull. of the Inst. of Math., 2 (2007), 391.

[17]

P. Degond, T. Goudon and F. Poupaud, Diffusion limit for nonhomogeneous and non-micro-reversible processes,, Indiana Univ. Math. J., 49 (2000), 1175.

[18]

L. C. Evans, Partial Differential Equations,, Second edition, 19 (2010).

[19]

L. C. Evans, The perturbed test function method for viscosity solutions of nonlinear PDE,, Proc. R. Soc. Edinb. Sec. A, 111 (1989), 359. doi: 10.1017/S0308210500018631.

[20]

L. C. Evans and P. E. Souganidis, A PDE approach to geometric optics for certain semilinear parabolic equations,, Indiana Univ. Math. J., 38 (1989), 141. doi: 10.1512/iumj.1989.38.38007.

[21]

S. Fedotov, travelling waves in a reaction-diffusion system: diffusion with finite velocity and Kolmogorov-Petrovskii-Piskunov kinetics,, Phys. Rev. E, 58 (1998), 5143. doi: 10.1103/PhysRevE.58.5143.

[22]

S. Fedotov, Wave front for a reaction-diffusion system and relativistic Hamilton-Jacobi dynamics,, Phys. Rev. E, 59 (1999), 5040. doi: 10.1103/PhysRevE.59.5040.

[23]

W. H. Fleming and P. E. Souganidis, PDE-viscosity solution approach to some problems of large deviations,, Ann. Scuola Norm. Sup. Pisa Cl. Sci., 4 (1986), 171.

[24]

M. Freidlin, Functional Integration and Partial Differential Equations,, Annals of Mathematics Studies, 109 (1985).

[25]

F. Golse, Shock profiles for the Perthame-Tadmor kinetic model,, Comm. Partial Differential Equations, 23 (1998), 1857.

[26]

A. Henkel, J. Müller and C. Pötzsche, Modeling the spread of Phytophthora,, J. Math. Biol., 65 (2012), 1359. doi: 10.1007/s00285-011-0492-7.

[27]

A. Kolmogorov, Über die Analytischen Methoden in der Wahrscheinlichkeitsrechnung,, (On Analytical Methods in the Theory of Probability), (1931).

[28]

A. N. Kolmogorov, I. G. Petrovsky and N. S. Piskunov, Etude de l'équation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique,, Moskow Univ. Math. Bull., 1 (1937), 1.

[29]

M. G. Kreĭn and M. A. Rutman, Linear operators leaving invariant a cone in a Banach space,, Amer. Math. Soc. Translation, 1950 (1950).

[30]

T.-P. Liu and Shih-Hsien Yu, Boltzmann equation: Micro-macro decompositions and positivity of shock profiles,, Comm. Math. Phys., 246 (2004), 133. doi: 10.1007/s00220-003-1030-2.

[31]

A. Lorz, S. Mirrahimi and B. Perthame, Dirac mass dynamics in multidimensional nonlocal parabolic equations,, Comm. Partial Differential Equations, 36 (2011), 1071. doi: 10.1080/03605302.2010.538784.

[32]

B. Perthame, Transport Equations in Biology,, Frontiers in Mathematics, (2007).

[33]

J. Saragosti, V. Calvez, N. Bournaveas, B. Perthame, A. Buguin and P. Silberzan, Directional persistence of chemotactic bacteria in a travelling concentration wave,, PNAS, 108 (2011), 16235. doi: 10.1073/pnas.1101996108.

[34]

P. E. Souganidis, Front propagation: Theory and applications,, in Viscosity Solutions and Applications (Montecatini Terme, (1995), 186. doi: 10.1007/BFb0094298.

show all references

References:
[1]

D. G. Aronson and H. F. Weinberger, Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation,, in Partial Differential Equations and Related Topics, (1975), 5.

[2]

C. Bardos, R. Santos and R. Sentis, Diffusion approximation and computation of the critical size,, Trans. Amer. Math. Soc., 284 (1984), 617. doi: 10.1090/S0002-9947-1984-0743736-0.

[3]

G. Barles, Solutions de Viscosité des Équations de Hamilton-Jacobi,, Mathématiques & Applications (Berlin) [Mathematics & Applications], (1994).

[4]

G. Barles, L. C. Evans and P. E. Souganidis, Wavefront propagation for reaction-diffusion systems of PDE,, Duke Math. J., 61 (1990), 835. doi: 10.1215/S0012-7094-90-06132-0.

[5]

G. Barles, S. Mirrahimi and B. Perthame, Concentration in Lotka-Volterra parabolic or integral equations: a general convergence result,, Methods Appl. Anal., 16 (2009), 321. doi: 10.4310/MAA.2009.v16.n3.a4.

[6]

G. Barles and P. E. Souganidis, A remark on the asymptotic behavior of the solution of the KPP equation,, C. R. Acad. Sci. Paris Sér. I Math., 319 (1994), 679.

[7]

E. Bouin and V. Calvez, A kinetic eikonal equation,, C. R. Math. Acad. Sci. Paris, 350 (2012), 243. doi: 10.1016/j.crma.2012.03.009.

[8]

, E. Bouin, V. Calvez, E. Grenier and G. Nadin,, work in progress., ().

[9]

E. Bouin, V. Calvez, N. Meunier, S. Mirrahimi, B. Perthame, G. Raoul and R. Voituriez, Invasion fronts with variable motility: Phenotype selection, spatial sorting and wave acceleration,, C. R. Math. Acad. Sci. Paris, 350 (2012), 761. doi: 10.1016/j.crma.2012.09.010.

[10]

E. Bouin, V. Calvez and G. Nadin, Front propagation in a kinetic reaction-transport equation,, preprint, (2013).

[11]

E. Bouin and S. Mirrahimi, A Hamilton-Jacobi approach for a model of population structured by space and trait,, preprint, (2013).

[12]

R. E. Caflisch and B. Nicolaenko, Shock profile solutions of the Boltzmann equation,, Comm. Math. Phys., 86 (1982), 161. doi: 10.1007/BF01206009.

[13]

M. G. Crandall, H. Ishii and P.-L. Lions, User's guide to viscosity solutions of second order partial differential equations,, Bull. Amer. Math. Soc. (N.S.), 27 (1992), 1. doi: 10.1090/S0273-0979-1992-00266-5.

[14]

M. G. Crandall, L. C. Evans and P.-L. Lions, Some properties of viscosity solutions of Hamilton-Jacobi equations,, Trans. Amer. Math. Soc., 282 (1984), 487. doi: 10.1090/S0002-9947-1984-0732102-X.

[15]

C. M. Cuesta, S. Hittmeir and Ch. Schmeiser, travelling waves of a kinetic transport model for the KPP-Fisher equation,, SIAM J. Math. Anal., 44 (2012), 4128. doi: 10.1137/100795413.

[16]

C. Cuesta and C. Schmeiser, Kinetic profiles for shock waves of scalar conservation laws,, Bull. of the Inst. of Math., 2 (2007), 391.

[17]

P. Degond, T. Goudon and F. Poupaud, Diffusion limit for nonhomogeneous and non-micro-reversible processes,, Indiana Univ. Math. J., 49 (2000), 1175.

[18]

L. C. Evans, Partial Differential Equations,, Second edition, 19 (2010).

[19]

L. C. Evans, The perturbed test function method for viscosity solutions of nonlinear PDE,, Proc. R. Soc. Edinb. Sec. A, 111 (1989), 359. doi: 10.1017/S0308210500018631.

[20]

L. C. Evans and P. E. Souganidis, A PDE approach to geometric optics for certain semilinear parabolic equations,, Indiana Univ. Math. J., 38 (1989), 141. doi: 10.1512/iumj.1989.38.38007.

[21]

S. Fedotov, travelling waves in a reaction-diffusion system: diffusion with finite velocity and Kolmogorov-Petrovskii-Piskunov kinetics,, Phys. Rev. E, 58 (1998), 5143. doi: 10.1103/PhysRevE.58.5143.

[22]

S. Fedotov, Wave front for a reaction-diffusion system and relativistic Hamilton-Jacobi dynamics,, Phys. Rev. E, 59 (1999), 5040. doi: 10.1103/PhysRevE.59.5040.

[23]

W. H. Fleming and P. E. Souganidis, PDE-viscosity solution approach to some problems of large deviations,, Ann. Scuola Norm. Sup. Pisa Cl. Sci., 4 (1986), 171.

[24]

M. Freidlin, Functional Integration and Partial Differential Equations,, Annals of Mathematics Studies, 109 (1985).

[25]

F. Golse, Shock profiles for the Perthame-Tadmor kinetic model,, Comm. Partial Differential Equations, 23 (1998), 1857.

[26]

A. Henkel, J. Müller and C. Pötzsche, Modeling the spread of Phytophthora,, J. Math. Biol., 65 (2012), 1359. doi: 10.1007/s00285-011-0492-7.

[27]

A. Kolmogorov, Über die Analytischen Methoden in der Wahrscheinlichkeitsrechnung,, (On Analytical Methods in the Theory of Probability), (1931).

[28]

A. N. Kolmogorov, I. G. Petrovsky and N. S. Piskunov, Etude de l'équation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique,, Moskow Univ. Math. Bull., 1 (1937), 1.

[29]

M. G. Kreĭn and M. A. Rutman, Linear operators leaving invariant a cone in a Banach space,, Amer. Math. Soc. Translation, 1950 (1950).

[30]

T.-P. Liu and Shih-Hsien Yu, Boltzmann equation: Micro-macro decompositions and positivity of shock profiles,, Comm. Math. Phys., 246 (2004), 133. doi: 10.1007/s00220-003-1030-2.

[31]

A. Lorz, S. Mirrahimi and B. Perthame, Dirac mass dynamics in multidimensional nonlocal parabolic equations,, Comm. Partial Differential Equations, 36 (2011), 1071. doi: 10.1080/03605302.2010.538784.

[32]

B. Perthame, Transport Equations in Biology,, Frontiers in Mathematics, (2007).

[33]

J. Saragosti, V. Calvez, N. Bournaveas, B. Perthame, A. Buguin and P. Silberzan, Directional persistence of chemotactic bacteria in a travelling concentration wave,, PNAS, 108 (2011), 16235. doi: 10.1073/pnas.1101996108.

[34]

P. E. Souganidis, Front propagation: Theory and applications,, in Viscosity Solutions and Applications (Montecatini Terme, (1995), 186. doi: 10.1007/BFb0094298.

[1]

Bo Su and Martin Burger. Global weak solutions of non-isothermal front propagation problem. Electronic Research Announcements, 2007, 13: 46-52.

[2]

Hongyu Liu, Ting Zhou. Two dimensional invisibility cloaking via transformation optics. Discrete & Continuous Dynamical Systems - A, 2011, 31 (2) : 525-543. doi: 10.3934/dcds.2011.31.525

[3]

Margarita Arias, Juan Campos, Cristina Marcelli. Fastness and continuous dependence in front propagation in Fisher-KPP equations. Discrete & Continuous Dynamical Systems - B, 2009, 11 (1) : 11-30. doi: 10.3934/dcdsb.2009.11.11

[4]

Luisa Malaguti, Cristina Marcelli, Serena Matucci. Continuous dependence in front propagation of convective reaction-diffusion equations. Communications on Pure & Applied Analysis, 2010, 9 (4) : 1083-1098. doi: 10.3934/cpaa.2010.9.1083

[5]

Piotr B. Mucha. Limit of kinetic term for a Stefan problem. Conference Publications, 2007, 2007 (Special) : 741-750. doi: 10.3934/proc.2007.2007.741

[6]

Arnaud Debussche, Julien Vovelle. Diffusion limit for a stochastic kinetic problem. Communications on Pure & Applied Analysis, 2012, 11 (6) : 2305-2326. doi: 10.3934/cpaa.2012.11.2305

[7]

Julian Koellermeier, Roman Pascal Schaerer, Manuel Torrilhon. A framework for hyperbolic approximation of kinetic equations using quadrature-based projection methods. Kinetic & Related Models, 2014, 7 (3) : 531-549. doi: 10.3934/krm.2014.7.531

[8]

Mohar Guha, Keith Promislow. Front propagation in a noisy, nonsmooth, excitable medium. Discrete & Continuous Dynamical Systems - A, 2009, 23 (3) : 617-638. doi: 10.3934/dcds.2009.23.617

[9]

Yana Nec, Vladimir A Volpert, Alexander A Nepomnyashchy. Front propagation problems with sub-diffusion. Discrete & Continuous Dynamical Systems - A, 2010, 27 (2) : 827-846. doi: 10.3934/dcds.2010.27.827

[10]

John Guckenheimer, Hinke M. Osinga. The singular limit of a Hopf bifurcation. Discrete & Continuous Dynamical Systems - A, 2012, 32 (8) : 2805-2823. doi: 10.3934/dcds.2012.32.2805

[11]

Daomin Cao, Ezzat S. Noussair, Shusen Yan. On the profile of solutions for an elliptic problem arising in nonlinear optics. Discrete & Continuous Dynamical Systems - A, 2004, 11 (2&3) : 649-666. doi: 10.3934/dcds.2004.11.649

[12]

Monica Conti, Vittorino Pata, M. Squassina. Singular limit of dissipative hyperbolic equations with memory. Conference Publications, 2005, 2005 (Special) : 200-208. doi: 10.3934/proc.2005.2005.200

[13]

Naoufel Ben Abdallah, Antoine Mellet, Marjolaine Puel. Fractional diffusion limit for collisional kinetic equations: A Hilbert expansion approach. Kinetic & Related Models, 2011, 4 (4) : 873-900. doi: 10.3934/krm.2011.4.873

[14]

Benoît Perthame, P. E. Souganidis. Front propagation for a jump process model arising in spacial ecology. Discrete & Continuous Dynamical Systems - A, 2005, 13 (5) : 1235-1246. doi: 10.3934/dcds.2005.13.1235

[15]

Elena Trofimchuk, Manuel Pinto, Sergei Trofimchuk. On the minimal speed of front propagation in a model of the Belousov-Zhabotinsky reaction. Discrete & Continuous Dynamical Systems - B, 2014, 19 (6) : 1769-1781. doi: 10.3934/dcdsb.2014.19.1769

[16]

Mikhail Kuzmin, Stefano Ruggerini. Front propagation in diffusion-aggregation models with bi-stable reaction. Discrete & Continuous Dynamical Systems - B, 2011, 16 (3) : 819-833. doi: 10.3934/dcdsb.2011.16.819

[17]

Jong-Shenq Guo, Chang-Hong Wu. Front propagation for a two-dimensional periodic monostable lattice dynamical system. Discrete & Continuous Dynamical Systems - A, 2010, 26 (1) : 197-223. doi: 10.3934/dcds.2010.26.197

[18]

Salim Meddahi, David Mora. Nonconforming mixed finite element approximation of a fluid-structure interaction spectral problem. Discrete & Continuous Dynamical Systems - S, 2016, 9 (1) : 269-287. doi: 10.3934/dcdss.2016.9.269

[19]

Peter Howard, Bongsuk Kwon. Spectral analysis for transition front solutions in Cahn-Hilliard systems. Discrete & Continuous Dynamical Systems - A, 2012, 32 (1) : 125-166. doi: 10.3934/dcds.2012.32.125

[20]

Matteo Franca, Russell Johnson, Victor Muñoz-Villarragut. On the nonautonomous Hopf bifurcation problem. Discrete & Continuous Dynamical Systems - S, 2016, 9 (4) : 1119-1148. doi: 10.3934/dcdss.2016045

2018 Impact Factor: 1.38

Metrics

  • PDF downloads (7)
  • HTML views (0)
  • Cited by (3)

Other articles
by authors

[Back to Top]